Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 155, NWS Wichita, KS

August 10, 2020Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2020, 4:08 PM CDT for Labette County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 4:08 PM CDT (21:08 UTC)
Expired
Aug 10, 2020, 4:45 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 101 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS53 KICT 102108
SVRICT
KSC099-102145-
/O.NEW.KICT.SV.W.0155.200810T2108Z-200810T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
408 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Labette County in southeastern Kansas...

* Until 445 PM CDT.

* At 408 PM CDT, severe thunderstorms were located along a line
  extending from near Altamont to near Dearing, moving east at 30
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Chetopa, Edna, Bartlett and Angola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9552 3720 9552 3712 9507 3700 9507
TIME...MOT...LOC 2108Z 269DEG 26KT 3726 9532 3702 9570 

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:14 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 10, 3:14 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
314 PM CDT Mon Aug 10 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 314 PM CDT Mon Aug 10 2020

Showers and thunderstorms were ongoing across much of south central
and portions of southeast KS through the late morning/early
afternoon hours. As this area of elevated storms fade, another round
of surface based storms will remain possible later this afternoon
and evening. The most likely area for redevelopment should be along
the southward sagging cold front although other activity will be
possible further south where some lingering outflow boundaries may
remain. Some pockets of large buoyancy ahead of the sagging boundary
should result in scattered or widely scattered multicell storm
clusters capable of severe wind gusts in addition to locally heavy
rain and perhaps some small/marginally sized hail. A subtle
shortwave trough emerging from the Rockies may allow storms to
linger into the overnight hours with some subtle warm air
advection across central and eastern Kansas where mid level
temperatures are progged to remain slightly cooler but large scale
forcing for ascent appears to be rather weak and storm coverage
could be lower tonight.

The frontal boundary is progged to become stationary meandering
across the forecast area on Tuesday before lifting north as a warm
front. This leads to a low confidence temperature forecast across
much of the area given the uncertainty. Temperatures south of the
front may return into the upper 90s while highs remain more
seasonable north of the boundary. Will hold onto some small pops
Tue as the front slowly washes out. At the same time there looks
to be some model agreement on a weak upper impulse slowly
tracking across the OK/KS border which may lead to some iso/sct
activity. Another one of these weak upper perturbations is
expected to move out of the Rockies and across northern KS Tue
night which will keep some storm chances around.

Upper ridging will build over the southwest CONUS for Wed with a
weak upper impulse situated over AR. Will linger some small pops
over mainly eastern KS on Wed due to the proximity of the weak
upper wave along with the area being under diffluent flow aloft.
Will increase storm chances slightly for Wed night as yet another
weak upper perturbation slides out of the Rockies and across the
area.

.LONG TERM...(Thursday through Monday)
Issued at 314 PM CDT Mon Aug 10 2020

Upper ridging will continue to build over NM/AZ Thursday with
good agreement between the GFS and ECMWF on an upper wave tracking
across SE NE/southern Iowa. Upper shortwave is expected to swing
across the northern Plains on Thu night into Fri and may try and
push a weak cold front into the area, however confidence is low on
it making it this far south. So won't hit pops too hard for the
end of the week. For the weekend there is good model agreement in
retrograding the upper ridge back west over the Great Basin, which
would put the central Plains back into northwest flow aloft. This
would promote seasonal temperatures for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CDT Mon Aug 10 2020

Ongoing showers and storms across southeast KS early this
afternoon are expected to gradually shift east of the area. Other
storms are possible along a sagging cold front late this
afternoon and evening across portions of central and south central
Kansas. Any activity that develops across the region will
gradually shift eastward as we move through the evening and
overnight hours. MVFR is likely under the heavier showers and
storms with wind gusts of 40-60 mph or stronger at times. The
higher probabilities for storms will gradually shift eastward as
we move through the overnight hours. A trailing cold front may
become stationary across the area on Tue which could provide a
focus for showers and storms during the afternoon hours once
again. Confidence on the location of the front remains low at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  93  72  93 /  30  20  20  10
Hutchinson      68  93  70  93 /  30  20  20  10
Newton          69  92  70  93 /  30  20  20  10
ElDorado        70  91  70  92 /  30  20  20  20
Winfield-KWLD   71  92  71  93 /  40  30  20  10
Russell         66  92  70  93 /  20  10  20  10
Great Bend      66  91  69  93 /  30  10  20  10
Salina          68  92  70  93 /  20  20  20  20
McPherson       68  92  69  92 /  30  20  20  20
Coffeyville     72  90  71  93 /  40  40  30  20
Chanute         71  90  70  93 /  50  40  30  30
Iola            71  89  70  93 /  50  40  30  30
Parsons-KPPF    71  90  71  93 /  50  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM/RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Aug 10, 2:00 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
200 PM CDT Mon Aug 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
200 PM CDT Mon Aug 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms may develop later this
afternoon and evening, capable of 55-65 mph wind gusts and penny to
quarter sized hail. Heavy rain may result in ponding of water and
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of thunderstorms are expected to impact portions
of

In the hours before

Special weather statement, Aug 10, 12:40 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
1240 PM CDT Mon Aug 10 2020

KSZ070-094-095-101845-
Wilson KS-Greenwood KS-Elk KS-
1240 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Wilson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...
  Central Elk County in southeastern Kansas...

* Until 145 PM CDT.

* At 1237 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Moline, or near Howard...moving
  northeast at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard, Moline, Severy, Fall River, Elk Falls, New Albany, Fall
  River Lake and Fall River State Park.

LAT...LON 3741 9648 3778 9610 3757 9582 3730 9629
      3730 9636
TIME...MOT...LOC 1739Z 228DEG 28KT 3741 9634

SMITH
Special weather statement, Aug 10, 2:29 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
229 PM CDT Mon Aug 10 2020

KSZ071-072-096-102000-
Woodson KS-Neosho KS-Allen KS-
229 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Woodson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...
  Southwestern Allen County in southeastern Kansas...

* Until 300 PM CDT.

* At 227 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Buffalo, or 8
  miles west of Humboldt...moving east at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Chanute, Humboldt, Iola Airport and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3764 9521 3768 9553 3773 9553 3773 9564
      3786 9563 3791 9520
TIME...MOT...LOC 1928Z 267DEG 22KT 3777 9558

MCGUIRE
Special weather statement, Aug 10, 3:16 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
316 PM CDT Mon Aug 10 2020

KSZ098-099-102045-
Montgomery KS-Chautauqua KS-
316 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 345 PM CDT.

* At 313 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chautauqua, or 7 miles south of
  Sedan...moving east at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9627 3707 9630 3726 9596 3700 9574
TIME...MOT...LOC 2015Z 253DEG 18KT 3701 9618

MCGUIRE
Local storm report, Aug 10, 3:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 ENE CHERRYVALE        37.28N 95.51W
08/10/2020  E0.88 INCH       LABETTE            KS   TRAINED SPOTTER

            55 MPH WINDS ALONG WITH THE NICKEL SIZE
            HAIL.

&&
Special weather statement, Aug 10, 3:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
357 PM CDT Mon Aug 10 2020

KSZ092-102130-
Sumner KS-
357 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...

* Until 430 PM CDT.

* At 356 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Belle Plaine...moving east at
  15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Oxford, Wellington Airport and
  Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3727 9742 3745 9740 3748 9717 3747 9715
      3721 9715
TIME...MOT...LOC 2057Z 275DEG 14KT 3736 9732

MCGUIRE
Local storm report, Aug 10, 4:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     LIBERTY                 37.16N 95.59W
08/10/2020  E65 MPH          MONTGOMERY         KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:02 PM CDTAreal Flood WarningICTGreenwood, Woodson2 hr
Aug 9, 7:03 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson47 min
Aug 9, 7:10 PM CDTSpecial Weather StatementICTAllen65 min
Aug 9, 7:33 PM CDTSpecial Weather StatementICTWoodson57 min
Aug 9, 7:59 PM CDTSevere Thunderstorm WarningICTAllen61 min
Aug 9, 8:03 PM CDTAreal Flood WarningICTAllen, Woodson87 min
Aug 9, 8:24 PM CDTSevere Thunderstorm WarningICTNeosho44 min
Aug 9, 8:56 PM CDTSpecial Weather StatementICTAllen34 min
Aug 9, 9:09 PM CDTSpecial Weather StatementICTNeosho36 min
Aug 10, 12:52 AM CDTSpecial Weather StatementICTRussell53 min
Aug 10, 3:34 AM CDTSpecial Weather StatementICTKingman26 min
Aug 10, 3:40 AM CDTSpecial Weather StatementICTKingman50 min
Aug 10, 4:01 AM CDTSevere Thunderstorm WarningICTKingman, Reno40 min
Aug 10, 5:18 AM CDTSpecial Weather StatementICTMcPherson, Marion, Saline57 min
Aug 10, 6:52 AM CDTSpecial Weather StatementICTReno53 min
Aug 10, 8:28 AM CDTSpecial Weather StatementICTSedgwick32 min
Aug 10, 9:18 AM CDTSpecial Weather StatementICTSedgwick27 min
Aug 10, 9:47 AM CDTSpecial Weather StatementICTButler43 min
Aug 10, 10:15 AM CDTSpecial Weather StatementICTButler60 min
Aug 10, 10:50 AM CDTSpecial Weather StatementICTGreenwood55 min
Aug 10, 11:18 AM CDTSpecial Weather StatementICTButler57 min
Aug 10, 12:40 PM CDTSpecial Weather StatementICTElk65 min
Aug 10, 2:29 PM CDTSpecial Weather StatementICTAllen31 min
Aug 10, 3:16 PM CDTSpecial Weather StatementICTChautauqua29 min
Aug 10, 3:41 PM CDTSevere Thunderstorm WarningICTMontgomery64 min
Aug 10, 3:49 PM CDTSevere Thunderstorm WarningICTLabette56 min
Aug 10, 3:57 PM CDTSpecial Weather StatementICTSumner33 min
Aug 10, 4:26 PM CDTSevere Thunderstorm WarningICTHarper25 min
Aug 10, 4:41 PM CDTSevere Thunderstorm WarningICTLabette34 min
Aug 10, 4:53 PM CDTSpecial Weather StatementICTHarper37 min
Aug 10, 4:55 PM CDTSpecial Weather StatementICTCowley65 min
Aug 10, 5:12 PM CDTSevere Thunderstorm WarningICTCowley40 min
Aug 10, 6:46 PM CDTSevere Thunderstorm WarningICTRussell59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.